Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 164, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 4, 2018, 3:30 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2018, 3:30 PM CDT (20:30 UTC)
- Expired
- Oct 4, 2018, 3:54 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jeff Davis County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 190 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
454
WUUS54 KMAF 042030
SVRMAF
TXC243-389-042115-
/O.NEW.KMAF.SV.W.0164.181004T2030Z-181004T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
330 PM CDT THU OCT 4 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
South central Reeves County in southwestern Texas...
East central Jeff Davis County in southwestern Texas...
* Until 415 PM CDT.
* At 330 PM CDT, a severe thunderstorm was located 8 miles south of
Balmorhea State Park, or 18 miles northeast of Fort Davis, and is
nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Balmorhea State Park, Balmorhea Lake, Star Mountain and Toyahvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 3075 10384 3095 10379 3097 10360 3084 10352
3071 10364
TIME...MOT...LOC 2030Z 310DEG 2KT 3082 10375
HAIL...1.25IN
WIND...60MPH
$$
841 follow-up statement
050
WWUS54 KMAF 042054
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
354 PM CDT THU OCT 4 2018
TXC243-389-042104-
/O.CAN.KMAF.SV.W.0164.000000T0000Z-181004T2115Z/
Reeves TX-Jeff Davis TX-
354 PM CDT THU OCT 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL REEVES AND EAST
CENTRAL JEFF DAVIS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3075 10384 3095 10379 3097 10360 3084 10352
3071 10364
TIME...MOT...LOC 2052Z 310DEG 2KT 3081 10374
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:10 PM CDT, 20 minutes earlier.
Area forecast discussion, Oct 4, 3:10 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 310 PM CDT Thu Oct 4 2018 .DISCUSSION... Radar is showing storms developing again this afternoon, as usual in the Davis Mountains though also more isolated farther northeast. Tomorrow should see a brief lull in activity before more storms develop Saturday due to a developing upper low over the western states. Lowering heights aloft will increase instability and increasing shear associated with the nearby trough will increase the chances for severe storms Saturday and Sunday areawide. SPC has our CWA outlooked in a marginal risk for Saturday. The biggest uncertainty in this forecast is the exact location of storms. The upper trough will remain to our west for several days causing minor disturbances moving through the southwesterly flow. The lack of a strong disturbance or surface feature to focus convective development means convection will likely be scattered across a relatively large area. This may cause the GFS/ECMWF/Canadian models to overdo PoPs due to their coarse resolution. Have undercut Superblend guidance slightly with this in mind but still have strong chance to low end likely PoPs into Tuesday. At that time the trough finally gets kicked out to the east and drier air (possibly a weak front as well) move into the area. Will also have to keep an eye on the eastern Pacific late next week as the GFS and ECMWF both show a tropical system possibly moving into Mexico and into New Mexico. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 88 68 81 / 10 0 20 60 Carlsbad 65 92 62 83 / 30 10 30 10 Dryden 69 90 68 85 / 0 0 10 30 Fort Stockton 68 92 67 85 / 20 10 30 40 Guadalupe Pass 65 86 61 80 / 30 10 30 10 Hobbs 64 89 61 80 / 30 10 40 40 Marfa 60 88 59 82 / 30 10 40 30 Midland Intl Airport 69 90 67 83 / 20 10 30 50 Odessa 69 90 67 83 / 20 10 30 40 Wink 69 93 67 86 / 30 10 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/10
Hazardous weather outlook, Oct 4, 2:31 PM CDT, 59 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 231 PM CDT Thu Oct 4 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 231 PM CDT Thu Oct 4 2018 /131 PM MDT Thu Oct 4 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible through mainly this evening along and west of a Gail, Midland, Fort Stockton, Presidio line. Storms could be accompanied by brief gusty winds, hail, brief heavy rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible again Friday afternoon through Sunday evening along a dryline each day. Large hail and strong winds will be the main hazards accompanying these storms. Heavy rainfall resulting in localized flash flooding will also be a concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Oct 4, 3:20 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 PM CDT THU OCT 4 2018
TXZ045-046-042100-
Dawson TX-Gaines TX-
320 PM CDT THU OCT 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND
NORTHWESTERN DAWSON COUNTIES UNTIL 400 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Seagraves Airport, or 12 miles southeast of
Seagraves, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Welch and Loop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rain rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3293 10186 3271 10246 3283 10255 3296 10240
3296 10214
TIME...MOT...LOC 2020Z 249DEG 12KT 3281 10241
49Special weather statement, Oct 4, 3:22 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
322 PM CDT THU OCT 4 2018
TXZ058-074-042100-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
322 PM CDT THU OCT 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REEVES AND EAST
CENTRAL JEFF DAVIS COUNTIES UNTIL 400 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Balmorhea State Park, or 20 miles northeast of
Fort Davis, moving northeast at 5 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Balmorhea, Balmorhea Lake and Balmorhea State Park.
This includes Interstate 10 between mile markers 209 and 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3102 10371 3085 10351 3082 10353 3073 10374
3087 10386
TIME...MOT...LOC 2021Z 233DEG 5KT 3085 10374
84The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 3:20 PM CDT | Special Weather Statement | MAF | Dawson | 40 min |
| Oct 4, 3:22 PM CDT | Special Weather Statement | MAF | Reeves | 38 min |
| Oct 4, 4:01 PM CDT | Special Weather Statement | MAF | Reeves | 44 min |
| Oct 4, 4:30 PM CDT | Areal Flood Advisory | MAF | Gaines | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.